MAUDE Adverse Event Report: ETHICON INC. VCL+ VIO 8X18IN 0 S/A CT-1 CR; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ VIO 8X18IN 0 S/A CT-1 CR; SUTURE, ABSORBABLE, SYNTHETIC
Model Number VCP740D
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.(b)(4).Attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Please explain the statement ¿there were adverse consequences to the patient¿.Please provide specific details on any adverse patient consequences experienced by the patient.The current status of the patient was reported as ¿the patient has been hospitalized¿.Please clarify if the current status of the patient is being in the hospital since the initial procedure or did the patient have to be re-admitted to the hospital due to the event? was additional dissection required in other organs/tissues other than the target tissue? was there any additional tissue damage as a result of searching for the needle piece? was the patient treatment or post-operative care altered in anyway due to the prolonged surgery time? if yes, please explain.Was there any patient impact (ie.Additional treatment required) and/or adverse patient outcome due to the prolonged surgery? what is the patient¿s most current status? lot number rezaha is invalid.Please provide correct lot number.Trade name - irgacare®, active ingredient(s) ¿ triclosan, dosage form ¿ suture/solid/parenteral, strength ¿ = 275 g/m.
 
Event or Problem Description
It was reported that a patient underwent an open total hysterectomy on (b)(6) 2021 and suture was used on the area around the parametrium to stop bleeding.During the procedure, when the needle was returned to a nurse after using around the parametrium by interrupted suturing, the nurse noticed that the needle tip had been broken.After that, the needle tip was searched, but it could not be found.Visual inspection, manual exploration, and x-ray were performed, but the needle tip was not found.It is possible that the needle tip was broken during the operation and left in the body.There was no specific health hazard.The operation time was extended within 30 minutes.The patient was explained the situation.The patient had been hospitalized and there was no problem as of (b)(6) 2021.The surgeon had commented that there are no concrete health problems yet, but the risk remains for the future.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 12/28/2021.H6 component code: g07002 - device not returned.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc., or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested, and the following was obtained: please explain the statement ¿there were adverse consequences to the patient¿.Please provide specific details on any adverse patient consequences experienced by the patient.: it is possible that the needle tip was broken during the operation and left in the body.There was no specific health hazard.The current status of the patient was reported as ¿the patient has been hospitalized¿.Please clarify if the current status of the patient is being in the hospital since the initial procedure or did the patient have to be re-admitted to the hospital due to the event? : no further information is available.Was additional dissection required in other organs/tissues other than the target tissue? : the surgeon don't know whether the needle piece left in the body, so he didn't make additional measures.Was there any additional tissue damage as a result of searching for the needle piece? : there was no specific health hazard.Was the patient treatment or post-operative care altered in anyway due to the prolonged surgery time? : no further information is available.If yes, please explain.Was there any patient impact (ie.Additional treatment required) and/or adverse patient outcome due to the prolonged surgery? : no further information is available.What is the patient¿s most current status? : the patient has been hospitalized.There is no problem as of (b)(6).Lot number rezaha is invalid.Please provide correct lot number.: the correct lot number is re2aha.No further information will be provided.Please provide the lot number.: unknown.What was done to retrieve the broken tip? : visual inspection, manual exploration, and x-ray were performed, but the needle tip was not found.Was additional dissection required in other organs/tissues other than the target tissue? : the surgeon don't know whether the needle piece left in the body, so he didn't make additional measures.Was there any additional tissue damage as a result of searching for the needle piece? : there was no specific health hazard.Were there any unexpected outcomes or complications as a result of the prolonged surgery time? : there was no specific health hazard.Was the patient treatment altered in anyway due to the prolonged surgery time? if yes, please explain : unknown.What is the most current patient health status and condition? : the patient has been hospitalized.There is no problem as of (b)(6).Please provide the status of the device(s) as it has not been received for analysis.If the device has been shipped, please provide the shipment tracking details.: we have already sent the device.Shipment number (b)(4).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 01/26/2022.This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803.Part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Investigation summary: a suture and a detached needle product code vcp740d was returned for analysis.Upon visual analysis of the returned sample revealed that the needle broke at the tip area.The barrel hole was examined under 20x magnification, and a needle part separated from the needle wall.As per returned conditions of the sample no functional test could be performed.Further analysis of the needle was performed to assess the broken area.A scanning electron microscope was used to examine the fracture surfaces and surrounding area of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation of revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.The needle breakage was confirmed.Based on the information currently available, the needle breakage was identified during the investigation of the sample received.A manufacturing record evaluation was performed for the finished device batch, and no non-conformances were identified trade name - irgacare®.Active ingredient(s) ¿ triclosan.Dosage form ¿ suture/solid/parenteral strength ¿ = 275 ¿g/m.

Brand Name
VCL+ VIO 8X18IN 0 S/A CT-1 CR
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN ANGELO
3348 pulliam st
san angelo TX 76905 4403
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
MDR Report Key12888688
Report Number2210968-2021-12182
Device Sequence Number4425489
Product Code GAM
UDI-Device Identifier10705031055193
UDI-Public10705031055193
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K032420
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2026
Device Model NumberVCP740D
Device Catalogue NumberVCP740D
Device Lot NumberRE2AHA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/02/2021
Supplement Date Received by Manufacturer11/30/2021
01/04/2022
Initial Report FDA Received Date11/29/2021
Supplement Report FDA Received Date12/28/2021
01/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown